Alert archive / West Virginia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 57, NWS Charleston, WV

May 31, 20174 counties in West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at May 31, 2017, 12:03 PM EDT for 4 counties in West Virginia. It was in force for 42 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2017, 12:03 PM EDT (16:03 UTC)
Expired
May 31, 2017, 12:45 PM EDT
In force
42 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Clay County, WV, Fayette County, WV, Kanawha County, WV, Nicholas County, WV

The radar

The Charleston,WV radar (KRLX), 40 km from the middle of the area, began a volume at 16:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 12:04 PM EDTTSTM WND DMGEast Bank, WVSEVERAL TREES BLOCKING RTE 60 BETWEEN SHREWSBURY AND GLASGOW. TIME ESTIMATED VIA RADAR
May 31, 12:09 PM EDTTSTM WND DMGMontgomery, WVMULTIPLE LARGE LIMBS DOWN IN DOWNTOWN MONTGOMERY
May 31, 12:19 PM EDTTSTM WND DMGCharlton Heights, WVTREE DOWN BLOCKING RT 60
May 31, 12:46 PM EDTTSTM WND DMGWinona, WVTHREE LARGE TREES DOWN IN DOWNTOWN WINONA. TIME ESTIMATED VIA RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 4.1 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2017-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2017-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -77 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1625 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-77 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

707 
WUUS51 KRLX 311603
SVRRLX
WVC015-019-039-067-311645-
/O.NEW.KRLX.SV.W.0057.170531T1603Z-170531T1645Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
1203 PM EDT WED MAY 31 2017

The National Weather Service in Charleston West Virginia has issued a

* Severe Thunderstorm Warning for...
  West central Nicholas County in southeastern West Virginia...
  Southeastern Kanawha County in central West Virginia...
  Southern Clay County in north central West Virginia...
  Northwestern Fayette County in southeastern West Virginia...

* Until 1245 PM EDT

* At 1203 PM EDT, a severe thunderstorm was located over East Bank,
  or 13 miles southeast of Charleston, moving east at 40 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Fayetteville, Montgomery, Chesapeake, Ansted, Belle, Cedar Grove,
  East Bank, Glasgow, Smithers, Gauley Bridge, Pratt, Hawks Nest
  State Park, Powellton, Handley, Dawes, Swiss, Sharon, Bentree,
  Drennan and Pond Gap.

This includes West Virginia Turnpike between mile markers 73 and 86.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3814 8152 3824 8153 3834 8097 3802 8096
TIME...MOT...LOC 1603Z 268DEG 35KT 3820 8146 

HAIL...<.75IN
WIND...60MPH
 
$$

08
1 follow-up statement
289 
WWUS51 KRLX 311623
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
1223 PM EDT WED MAY 31 2017

WVC015-311632-
/O.CAN.KRLX.SV.W.0057.000000T0000Z-170531T1645Z/
Clay WV-
1223 PM EDT WED MAY 31 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CLAY COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3810 8132 3827 8132 3829 8124 3826 8123
      3831 8114 3834 8097 3802 8096
TIME...MOT...LOC 1622Z 268DEG 35KT 3821 8122 

$$

WVC019-039-067-311645-
/O.CON.KRLX.SV.W.0057.000000T0000Z-170531T1645Z/
Nicholas WV-Kanawha WV-Fayette WV-
1223 PM EDT WED MAY 31 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM EDT
FOR WEST CENTRAL NICHOLAS...SOUTHEASTERN KANAWHA AND NORTHWESTERN
FAYETTE COUNTIES...

At 1222 PM EDT, a severe thunderstorm was located over Gauley Bridge,
or 12 miles northwest of Fayetteville, moving east at 40 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Fayetteville, Montgomery, Ansted, Smithers, Gauley Bridge, Hawks Nest
State Park, Powellton, Drennan, Swiss and Pond Gap.

# 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3810 8132 3827 8132 3829 8124 3826 8123
      3831 8114 3834 8097 3802 8096
TIME...MOT...LOC 1622Z 268DEG 35KT 3821 8122 

HAIL...<.75IN
WIND...60MPH
 
$$

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 10:31 AM EDT, 1 hour 32 minutes earlier.

Area forecast discussion, May 31, 10:31 AM EDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
1031 AM EDT Wed May 31 2017

.SYNOPSIS...
A cold front crosses tonight. High pressure Thursday. A low
brings a front into the area Saturday, and then another low
rides along that front Monday, hence an unsettled weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1030 AM Wednesday...

Updated grids to reflect current radar trends with passing mid
level system. Expect elevated broken line of showers with
embedded elevated convection wane over the next few hours as it
enters WV zones...perhaps trying to reorganize of the mountains
or points east this afternoon. In its wake enough heating late
afternoon/evening for developing broken lines of surface based
convection ahead of approaching cold front. There is a bit of
disagreement within the near term model suite regarding how much
instability is realized this afternoon against less than stellar
moisture availability and low level moisture convergence.
Should modest recovery occur then there could be some stronger
cells realized across southern zones late this afternoon given
the deep layer shear and relatively low -20C heights....though
ELs suggest low topped convection. In other words...a typical
sub marginal to marginal type day across the area.

As of 430 AM Wednesday...

Scattered showers and thunderstorms on the north side of the
lower Ohio Valley early this morning, will move east across the
middle Ohio Valley and and WV this morning into early this
afternoon. This was associated with an upper level wave out
ahead of a cold front back over IN and IL early this morning.

A second round of showers and thunderstorms will cross later
today into tonight, as the cold front, and its trailing upper
level short wave trough, cross.

The storms this morning have decent deep layer shear of 50 kts
0-6 km and 70 kts 0-8 km mainly from elevated increase in wind
speed but thin elevated CAPE associated with them. Models
indicated narrow surface based CAPE this afternoon with a bit
less shear in the wake of the first round of convection, so not
expecting major impacts from any of the storms today or tonight.

Fog may start to form in the middle Ohio Valley given clearing
and diminishing wind in the wake of the cold front very late
tonight.

Temperatures close to a short term consensus outside mesoscale
driven details.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
As of 440 AM Wednesday...

Overall, quieter weather in the short term period. Frontal
boundary that will cross later today and tonight will stall out
to the south of the CWA. Overall, drier and cooler air will work
its way into the area behind the front for Thursday. There is
still a slight chance for a shower or storm across extreme
southern zones Thursday afternoon depending on how far south the
boundary makes it, but overall chances are low, and maintained a
dry forecast.

Frontal boundary will gradually lift back north across the CWA
on Friday, with warmer and more humid air surging into the area,
particularly over the weekend. Showers and thunderstorms, some
with heavy downpours will be possible during the period,
particularly during peak heating hours. In addition, cannot
completely rule out storms on the stronger side on Saturday
afternoon as instability and shear increase, and as upper
impulses move southeast into the region, enhancing chances for
storm development.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
As of 505 AM Wednesday...

Weather becomes a bit more active Sunday through the first part
of next week. An upper shortwave trough and surface low will
drop south out of Canada into the Great Lakes region, sweeping a
cold front across the CWA during the Sunday through early Monday
time frame. Strengthening southerly flow as upper trough digs
south across the eastern U.S. will aid in the transport of
moisture rich air into the region, with pw values progged to
rise 1.6 to 1.9 inches, or well above normal for this time of
year, and if realized, according to pw climatology will be at
least in the 90th percentile. Depending on convection/rainfall
in previous days, will need to watch this period for water
issues, but will hold off in the HWO for now, as amount of
convection Friday and Saturday still somewhat in question, and
if weather is mostly dry until the end of the week, we may just
scrape by with few issues.

Showery and cooler weather to remain for the remainder of the
extended period as upper low forms and hangs around the region
for a few days.

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
As of 7 AM Wednesday...

The first of two rounds of showers and thunderstorms, associated
with an approaching cold font, will move across The middle Ohio
valley this morning. Brief MVFR is possible, but TAFs will need
amended of that or worse becomes more probable. The same is
true for unworthier round further out in the forecast later
today into tonight. VCTS is coded up north and in the mountains
this afternoon.

Post frontal fog formation tonight will depend upon the rainfall
hitting the individual sites, and high pressure building into
the area, which may not happen until after dawn Thursday.

Surface flow will be generally light southwest, becoming light
northwest to light and variable behind the front overnight
tonight. Light west to southwest flow aloft will become light
west to northwest behind the front late overnight tonight.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z THURSDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: Amendments may be needed for a passing
shower or thunderstorm Wednesday into Wednesday evening. There
may be more fog than forecast overnight tonight, depending upon
the rainfall.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       12   13   14   15   16   17   18   19   20   21   22   23
EDT 1HRLY       08   09   10   11   12   13   14   15   16   17   18   19
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
BKW CONSISTENCY  M    H    H    H    H    H    H    H    H    H    H    M
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M

AFTER 12Z THURSDAY...
IFR possible in isolated showers and thunderstorms Friday and
Saturday, and more numerous showers and thunderstorms on Sunday.
IFR fog possible overnight Thursday night into early Friday
morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...TRM/SL
NEAR TERM...TRM/30
SHORT TERM...SL
LONG TERM...SL
AVIATION...TRM
Hazardous weather outlook, May 31, 4:15 AM EDT, 7 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
415 AM EDT Wed May 31 2017

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-010815-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
415 AM EDT Wed May 31 2017

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 31, 10:48 AM EDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Charleston WV
1048 AM EDT WED MAY 31 2017

KYZ105-WVZ005-013-024-025-311530-
Lawrence-Lincoln-Logan-Wayne-Mingo-
1048 AM EDT WED MAY 31 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LAWRENCE...
NORTHWESTERN MINGO...SOUTHWESTERN LINCOLN...SOUTHERN WAYNE AND
NORTHWESTERN LOGAN COUNTIES...

At 1048 AM EDT, a strong thunderstorm was located near Dunlow, or 8
miles southeast of Louisa, moving east at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Mount Gay-Shamrock, Gill, Kiahsville, Dunlow, Harts, Holden, Dingess,
Wilsondale, Crum, Clifford, Glenhayes and Breeden.

LAT...LON 3811 8259 3811 8203 3784 8206 3790 8245
      3791 8246 3791 8247 3792 8249 3793 8249
      3793 8250 3794 8249 3796 8253 3795 8258
      3793 8258 3793 8261
TIME...MOT...LOC 1448Z 275DEG 32KT 3802 8251

08
Local storm report, May 31, 11:31 AM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1131 AM EDT WED MAY 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1059 AM     HAIL             2 SW DUNLOW             38.00N  82.46W
05/31/2017  E0.25 INCH       WAYNE              WV   FIRE DEPT/RESCUE

            VIA DUNLOW FIRE DEPT PHONE CALL

&&

EVENT NUMBER RLX1700449

MEC
Special weather statement, May 31, 11:34 AM EDT, 29 minutes before
Special Weather Statement
National Weather Service Charleston WV
1134 AM EDT WED MAY 31 2017

WVZ013-015-311615-
Kanawha-Lincoln-
1134 AM EDT WED MAY 31 2017

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL KANAWHA AND
NORTHEASTERN LINCOLN COUNTIES...

At 1125 AM EDT, a strong thunderstorm was located near Alum Creek, or
9 miles south of Nitro, moving east at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Charleston, Jefferson, South Charleston, St. Albans, Dunbar,
Chesapeake, Marmet, Belle, Tornado, Alum Creek, Coal Fork and Sod.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Interstate 77 in West Virginia between mile markers 96 and 103.
 Interstate 64 in West Virginia between mile markers 52 and 57.
 West Virginia Turnpike between mile markers 85 and 95.
 Route 119 between mile markers 63 and 80.

LAT...LON 3833 8192 3836 8191 3839 8146 3818 8150
      3819 8164 3822 8165 3822 8169 3823 8170
      3822 8173 3820 8173 3821 8176 3822 8176
      3823 8178 3821 8179 3822 8191 3832 8193
TIME...MOT...LOC 1525Z 273DEG 26KT 3828 8187

08
Local storm report, May 31, 11:48 AM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1148 AM EDT WED MAY 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1137 AM     HAIL             CHAPMANVILLE            37.97N  82.02W
05/31/2017  E0.25 INCH       LOGAN              WV   POST OFFICE

&&

EVENT NUMBER RLX1700450

JSH
Special weather statement, May 31, 11:59 AM EDT, 4 minutes before
Special Weather Statement
National Weather Service Charleston WV
1159 AM EDT WED MAY 31 2017

WVZ015-026-517-311630-
Boone-Kanawha-Northwest Fayette-
1159 AM EDT WED MAY 31 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN KANAWHA...
NORTHWESTERN FAYETTE AND NORTHEASTERN BOONE COUNTIES...

At 1158 AM EDT, a strong thunderstorm was located near Chesapeake, or
15 miles southeast of Charleston, moving east at 40 mph.

Wind gusts of 50 to 55 mph are possible with this storm.

Locations impacted include...
Montgomery, Chesapeake, Marmet, Belle, Cedar Grove, East Bank,
Glasgow, Smithers, Gauley Bridge, Pratt, Burnwell, Powellton,
Handley, Leewood, Dawes, Sharon and Eskdale.

This includes West Virginia Turnpike between mile markers 67 and 89.

LAT...LON 3806 8159 3824 8161 3827 8123 3825 8120
      3825 8119 3823 8119 3823 8116 3802 8116
TIME...MOT...LOC 1558Z 268DEG 35KT 3816 8150

08

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 10:48 AM EDTSpecial Weather StatementRLXWayne42 min
May 31, 11:34 AM EDTSpecial Weather StatementRLXKanawha41 min
May 31, 11:59 AM EDTSpecial Weather StatementRLXKanawha31 min
May 31, 12:40 PM EDTSevere Thunderstorm WarningRLXFayette, Nicholas31 min
May 31, 3:44 PM EDTSevere Thunderstorm WarningRLXWayne15 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.